Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 41, NWS Greenville-Spartanburg, SC

September 4, 1996Polk County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Sep 4, 1996, 11:20 PM EDT for Polk County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 1996, 11:20 PM EDT (03:20 UTC)
Expired
Sep 5, 1996, 3:15 AM EDT
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Polk County, NC

The radar

The Greer radar (KGSP), 44 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 050321
FFWGSP
NCC149-050715-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1120 PM EDT WED SEP 4 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  315 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...POLK COUNTY
 
AT 1100 PM EMERGENCY OFFICIALS IN POLK COUNTY REPORTED FLOODING ALONG
HIGHWAY 9 IN NORTHERN POLK COUNTY. THUNDERSTORMS HAVE BEEN REGENERATING
OVER NORTHERN POLK COUNTY FOR THE PAST SEVERAL HOURS...DUMPING VERY
HEAVY RAIN.
 
WEATHER SERVICE RADAR ESTIMATES 2 TO 3 INCHES OF RAIN DURING THE PAST
HOUR OVER NORTHERN POLK COUNTY.   THUNDERSTORMS HAVE BEEN WEAKENING
SLIGHTLY OVER THE PAST HOUR AND ARE EXPECTED TO CONTINUE WEAKENING
THROUGH THE EARLY MORNING HOURS.  ALTHOUGH RUNOFF FROM EARLIER
THUNDERSTORMS WILL OCCUR NEAR THE SUNNY VIEW AND LAKE ADGER AREAS.
 
REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED
AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS
TONIGHT.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.
 
JAMES
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:07 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 4, 9:07 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
908 PM EDT WED SEP 4 1996

CAE: RAISE POPS TO 40 UPST AND CONT THRU OVERNIGHT
RDU: KEEP POPS IN SRN PIEDMONT; MTN FCSTS OK.
FFC: FCSTS OK

GETTING VERY BUSY WITH TSTMS AND FLASH FLOODING. AREA OF RW/TRW
HEADING TOWARDS UPST..SO POPS SHUD BE RAISED TO 40 PERCENT THERE.
WUD LIKE TO SEE POPS CONTD IN SRN PIEDMONT NC...OTHRWS NO CHNGS.
ADAP AND 9AM GIVE ME VERY LITTLE REASON TO THINK CNVCTN WON'T CONT
PAST MIDNITE.

GSP PLANS TO ISSUE A SPS ADDRESSING HEAVY RAIN/WIND POTENTIAL FOR
THU NGT AND FRI IF NO OBJECTIONS FROM WSFOS.

BURRUS

In the hours before

Local storm report, Sep 4, 8:35 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
835 PM EDT WED SEP 4 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
820 PM     WALHALLA                  SC   WIND DAMAGE
08/24/96   OCONEE                         TREES DOWN AND SOME POWER
                                          LINES DOWN ON PICKENS
                                          HIGHWAY NEAR WAL.HALLA.
                                          OCONEE COUNTY SHERIFF OFFICE
                                          ESTIMATED WIND SPEEDS 35
                                          TO 40 MPH.
Special weather statement, Sep 4, 8:47 PM EDT, 2 hours 33 minutes before
SCZ001>005-GAZ010-017-018-NCZ052>054-059-062>066-050300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
848 PM EDT WED SEP 4 1996

AT 845 PM EDT WEATHER SERVICE RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM NORTHEAST GEORGIA ACROSS THE MOUNTAINS OF UPSTATE
SOUTH CAROLINA INTO WESTERN NORTH CAROLINA JUST SOUTHEAST OF ASHEVILLE.
THIS LINE OF STORMS HAS PRODUCED HAIL FROM PEA TO MARBLE SIZE DURING
THE PAST HOUR NEAR ASHEVILLE AND STRONG WINDS HAVE BLOWN DOWN SOME
TREES AND POWER LINES NEAR WALHALLA IN OCONEE COUNTY. SOME STORMS
WITHIN THIS LINE COULD BECOME SEVERE QUICKLY...PRODUCING DAMAGING
WINDS AND LARGE HAIL.

VERY HEAVY RAINFALL SHOULD CONTINUE WITH THESE STORMS ACROSS THE
AREA...PRODUCING SOME FLOODING AND PONDING OF WATER ON ROADWAYS. THIS
LINE OF THUNDERSTORMS WAS MOVING SLOWLY NORTHWEST AT 10 TO 15 MPH.

PEOPLE IN THE PATH OF THESE STORMS SHOULD BE READY TO SEEK SAFE SHELTER
IF THREATENING LWEATHER MOVES APPROACHES.

END
Special weather statement, Sep 4, 8:56 PM EDT, 2 hours 24 minutes before
SCZ001>005-GAZ010-017-018-NCZ052>054-059-062>066-050300-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
848 PM EDT WED SEP 4 1996
    CORRECTION FOR WORDING IN LAST PARAGRAPH.

AT 845 PM EDT WEATHER SERVICE RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM NORTHEAST GEORGIA ACROSS THE MOUNTAINS OF UPSTATE
SOUTH CAROLINA INTO WESTERN NORTH CAROLINA JUST SOUTHEAST OF ASHEVILLE.
THIS LINE OF STORMS HAS PRODUCED HAIL FROM PEA TO MARBLE SIZE DURING
THE PAST HOUR NEAR ASHEVILLE AND STRONG WINDS HAVE BLOWN DOWN SOME
TREES AND POWER LINES NEAR WALHALLA IN OCONEE COUNTY. SOME STORMS
WITHIN THIS LINE COULD BECOME SEVERE QUICKLY...PRODUCING DAMAGING
WINDS AND LARGE HAIL.

VERY HEAVY RAINFALL SHOULD CONTINUE WITH THESE STORMS ACROSS THE
AREA...PRODUCING SOME FLOODING AND PONDING OF WATER ON ROADWAYS. THIS
LINE OF THUNDERSTORMS WAS MOVING SLOWLY NORTHWEST AT 10 TO 15 MPH.

PEOPLE IN THE PATH OF THESlE STORMS SHOULD BE READY TO SEEK SAFE SHELTER
IF THREATENING WEATHER APPROACHES.

END
Local storm report, Sep 4, 10:19 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1019 PM EDT WED SEP 04 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
1000       BAT CAVE/GERTON           NC   FLOODING
09/04/96   HENDERSON                      A PORTION OF HIGHWAY 74
                                          HAS BEEN WASHED AWAY.
                                          EVACUATION PROCEDURES
                                          HAVE BEEN INITIATED.

KAJ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 9:06 PM EDTFlash Flood WarningGSPHenderson3 hr
Sep 4, 10:42 PM EDTFlash Flood WarningGSPBuncombe, Rutherford4 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.